EconPapers    
Economics at your fingertips  
 

The relation between public assistance and self-employment in census tracts: a long-term perspective

Pankaj C. Patel (), Cornelius A. Rietveld () and Jack I. Richter ()
Additional contact information
Pankaj C. Patel: Villanova School of Business, Villanova University
Cornelius A. Rietveld: Erasmus University Rotterdam
Jack I. Richter: Florida State University

Journal of Evolutionary Economics, 2022, vol. 32, issue 3, No 5, 927 pages

Abstract: Abstract We present evidence on the long-term relationship between the breadth (the proportion of households) and depth (the amount per household) of public assistance and the prevalence of self-employment in US neighbourhoods. The analysis of decennial data of 71,437 census tracts over four decades (1970 to 2000) shows that the poverty ratio lowers self-employment, and that breadth (but not depth) of public assistance mitigates the negative relationship between the poverty ratio and self-employment. The results are robust to alternate model specifications and are informative about the distributional effects of welfare spendings.

Keywords: Census tracts; Poverty; Public assistance; Self-employment; Welfare programs; H5; L26; R13 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s00191-021-00746-3 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joevec:v:32:y:2022:i:3:d:10.1007_s00191-021-00746-3

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/191/PS2

DOI: 10.1007/s00191-021-00746-3

Access Statistics for this article

Journal of Evolutionary Economics is currently edited by Uwe Cantner, Elias Dinopoulos, Horst Hanusch and Luigi Orsenigo

More articles in Journal of Evolutionary Economics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2022-10-30
Handle: RePEc:spr:joevec:v:32:y:2022:i:3:d:10.1007_s00191-021-00746-3